Alert archive / Kansas / High Wind Watches in 2017
High Wind Watch 3, NWS Goodland, KS
NWS Goodland, KS issued this high wind watch at Dec 7, 2017, 2:39 PM CST for 4 counties in Kansas; Dundy County, Nebraska. It took effect at Dec 8, 2017, 11:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 7, 2017, 2:39 PM CST (20:39 UTC)
- In effect from
- Dec 8, 2017, 11:00 AM CST
- Expired
- Dec 8, 2017, 4:00 AM CST
- In force
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, KS, Greeley County, KS, Sherman County, KS, Wallace County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 5 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1745 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 372 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
445 WWUS73 KGLD 072039 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 139 PM MST Thu Dec 7 2017 COZ090>092-080600- /O.NEW.KGLD.HW.W.0007.171208T1700Z-171209T0000Z/ Yuma County-Kit Carson County-Cheyenne County- Including the cities of Yuma, Wray, Burlington, Arapahoe, and Cheyenne Wells 139 PM MST Thu Dec 7 2017 ...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 5 PM MST FRIDAY... The National Weather Service in Goodland has issued a High Wind Warning, which is in effect from 10 AM to 5 PM MST Friday. * Peak Winds...North winds 30 to 40 mph with gusts to around 60 mph. * Timing/Duration...Late morning through the afternoon. * Other Impacts...Strong winds will cause blowing dust that will cause some reductions in the visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means strong winds are either occurring or imminent which could lead to property damage...reduced visibility in blowing dust...and loss of vehicle control. A High Wind Warning is issued for sustained wind speeds of at least 40 mph or gusts of 58 mph or more. && $$ KSZ001-013-027-041-NEZ079-080600- /O.NEW.KGLD.HW.A.0003.171208T1700Z-171209T0000Z/ Cheyenne-Sherman-Wallace-Greeley-Dundy- Including the cities of St. Francis, Bird City, Goodland, Sharon Springs, Tribune, and Benkelman 139 PM MST Thu Dec 7 2017 /239 PM CST Thu Dec 7 2017/ ...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... The National Weather Service in Goodland has issued a High Wind Watch, which is in effect from Friday morning through Friday afternoon. * Peak Winds...North winds 30 to 40 mph with gusts to 60 mph. * Timing/Duration...Late morning through the afternoon. * Other Impacts...Strong winds will cause blowing dust that will cause some reductions in the visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means the potential exists for hazardous wind conditions with sustained winds of at least 40 mph or gusts of 58 mph or greater. Secure loose outdoor items now and stay tuned for later forecasts and possible high wind warnings. && $$
2 follow-up statements
233 WWUS73 KGLD 080519 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 1019 PM MST Thu Dec 7 2017 COZ090>092-081330- /O.CON.KGLD.HW.W.0007.171208T1700Z-171209T0000Z/ Yuma County-Kit Carson County-Cheyenne County- Including the cities of Yuma, Wray, Burlington, Arapahoe, and Cheyenne Wells 1019 PM MST Thu Dec 7 2017 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM TO 5 PM MST FRIDAY... * Peak Winds...North winds 30 to 40 mph with gusts to around 60 mph. * Timing/Duration...Winds will quickly increase around 10 AM, reaching a peak around noon then quickly decline around 4 PM. * Other Impacts...Strong winds will cause blowing dust that will cause reductions in the visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means strong winds are either occurring or imminent which could lead to property damage...reduced visibility in blowing dust...and loss of vehicle control. A High Wind Warning is issued for sustained wind speeds of at least 40 mph or gusts of 58 mph or more. && $$ KSZ001-013-027-041-NEZ079-081330- /O.CON.KGLD.HW.A.0003.171208T1700Z-171209T0000Z/ Cheyenne-Sherman-Wallace-Greeley-Dundy- Including the cities of St. Francis, Bird City, Goodland, Sharon Springs, Tribune, and Benkelman 1019 PM MST Thu Dec 7 2017 /1119 PM CST Thu Dec 7 2017/ ...HIGH WIND WATCH REMAINS IN EFFECT FROM 10 AM MST /11 AM CST/ FRIDAY THROUGH FRIDAY AFTERNOON... * Peak Winds...North winds 30 to 40 mph with gusts to 60 mph. * Timing/Duration...Winds will quickly increase late morning, reaching a peak around noon, then quickly decline in the late afternoon. * Other Impacts...Strong winds will cause blowing dust that will cause reductions in the visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means the potential exists for hazardous wind conditions with sustained winds of at least 40 mph or gusts of 58 mph or greater. Secure loose outdoor items now and stay tuned for later forecasts and possible high wind warnings. && $$ jtl
144 WWUS73 KGLD 081000 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 300 AM MST Fri Dec 8 2017 KSZ001-013-027-041-NEZ079-081100- /O.CAN.KGLD.HW.A.0003.171208T1700Z-171209T0000Z/ Cheyenne-Sherman-Wallace-Greeley-Dundy- Including the cities of St. Francis, Bird City, Goodland, Sharon Springs, Tribune, and Benkelman 300 AM MST Fri Dec 8 2017 /400 AM CST Fri Dec 8 2017/ ...HIGH WIND WATCH IS CANCELLED... The National Weather Service in Goodland has cancelled the High Wind Watch. Northwest winds are no longer expected to reach warning criteria. However, wind gusts of 50 to 55 mph are expected for much of the day which will produce some blowing dust and reduced visibilities at times. $$ COZ090>092-081800- /O.CON.KGLD.HW.W.0007.171208T1700Z-171209T0000Z/ Yuma County-Kit Carson County-Cheyenne County- Including the cities of Yuma, Wray, Burlington, Arapahoe, and Cheyenne Wells 300 AM MST Fri Dec 8 2017 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 5 PM MST THIS AFTERNOON... * Peak Winds...North winds 30 to 40 mph with gusts to around 60 mph. * Timing/Duration...Winds will quickly increase around 10 AM, peaking between 11 AM and 2 PM then slowly decreasing through 5 PM. * Other Impacts...Strong winds will cause blowing dust that will cause reductions in visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means strong winds are either occurring or imminent which could lead to property damage...reduced visibility in blowing dust...and loss of vehicle control. A High Wind Warning is issued for sustained wind speeds of at least 40 mph or gusts of 58 mph or more. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind watch went out at Dec 7, 11:42 AM CST, 2 hours 57 minutes earlier.
Area forecast discussion, Dec 7, 11:42 AM CST, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1042 AM MST Thu Dec 7 2017 .UPDATE... Issued at 809 AM MST Thu Dec 7 2017 Area 12z soundings showing that area is solidly in the dendritic zone. Many locations are experiencing flurries with minimal amount of lift going. So based on where the cloud deck is right now, am inserting flurries for the rest of the morning for now. && .SHORT TERM...(Today and tonight) Issued at 241 AM MST Thu Dec 7 2017 Today, winds will be coming up to 20-25 mph with higher gusts. Temperatures will again be impacted by CAA and cloud cover, so highs will be sitting in the mid 30s, and bring our lows up to the mid and upper 20s. Mid level forcing may be enough to generate some light rain and snow mix this afternoon into tonight, with the best chances for the counties around the Colorado Kansas line. Friday's main concerns will be fire weather conditions and a very strong round of wind gusts for our western CWA. Becoming more confident based on local wind gust guidance that we could see gusts up to 45-50 knots for our western CWA. Grids show a lower value to blend with surrounding offices. Wind criteria will be met for fire weather concerns, but borderline RH values are still holding back the issuance of a watch or warning. Saturday, NNW winds will hang in the 25-30 mph range, and will bring in drier conditions and mostly clear skies. Highs will be in the mid 50s with lows in the mid 20s. Expecting, if the guidance holds, to be issuing fire weather hazards. .LONG TERM...(Sunday through Wednesday) Issued at 1250 AM MST Thu Dec 7 2017 The forecast area will remain in between upper level high pressure over the west with low pressure over the east/northeast. Toward the end of the period the influence of the upper low will be felt and the upper high pushed west off the west coast. For our area this means the warmest day will be Sunday with highs around 60. For Monday through Wednesday we should see afternoon temperatures in the 50s with lows in the 20s to around 30 (mildest Sunday night and Tuesday night). Will have to watch for the possibility of light precipitation during the day Monday as some moisture in the 850- 500mb layer moves through from the north. Looks like another windy day Monday afternoon as well with northwest winds gusting to 40 mph or so at present time. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1032 AM MST Thu Dec 7 2017 For Kgld, barely mvfr or just above mvfr ceilings are expected this afternoon. Northwest winds of near 18 knots gusting to 25 knots are expected. From late this afternoon into early this evening very light snow or flurries is expected near the site and have included vcsh. Until 06z west to northwest winds will be near 12 knots. At that time, northwest winds will increase to near 17 knots with gusts to near 24 knots. Beginning at 14z the sustained speeds and gusts will increase about 7 knots. For Kmck, vfr conditions are expected through the period. West to northwest winds of 7 to 12 knots are expected through tomorrow morning. At 16z, the winds will shift to the northwest at near 16 knots with gusts to near 24 knots. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...BULLER SHORT TERM...EV LONG TERM...99 AVIATION...BULLER
Hazardous weather outlook, Dec 7, 11:32 AM CST, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1032 AM MST Thu Dec 7 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1032 AM MST Thu Dec 7 2017 /1132 AM CST Thu Dec 7 2017/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Northwest wind gusts could approach or exceed 60 mph on Friday. High wind watches and warnings may be needed. On Friday and Saturday, elevated fire weather conditions are possible along and west of the Colorado border. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 7, 2:48 PM CST | Fire Weather Watch | GLD | Cheyenne, Greeley, Sherman, Wallace | 13 hr |
Nearby
High Wind Watches in Kansas, 2017High Wind Watches in Nebraska, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.